A public health alert was issued by the OCPHO warning residents of the impacts of drugs due to two opioid related deaths this past fall in the territory.
The two deaths, which happened in separate NWT communities are considered likely as a result of Fentanyl according to toxicology reports provided by the NWT’s Chief Coroner.
Dr. Andy Delli Pizzi, Deputy Chief Public Health Officer noted that people who use drugs should use them with others present, start with small amounts, and should have naloxone nearby and know how to use it.
“Communities and families in NWT are once again mourning the loss of their loved ones from an opioid overdose. Don’t mix drugs with other drugs, or with alcohol. Mixing substances increases the risk of overdose. These measures can save a life.”
Back in June, NT RCMP warned residents of a resurgence of Fentanyl use after multiple overdoses in the territory.
There have been 11 opioid related deaths in NWT since 2016; five in 2016, one in 2017, two in 2018, one in 2019, and now two in 2020 thus far.
Pizzi adds that anyone who suspects an overdose calls an ambulance or their local health centre.
“The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.”
Some of the signs and symptoms of overdose as given by the Deputy Chief Public Health Officer can include:
- Breathing will be slow or absent;
- Lips and nails are blue;
- Person is not moving;
- Person is choking;
- Gurgling sounds or snoring;
- Severe sleepiness
- Person can’t be woken up; or
- Skin feels cold and clammy.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT.